Alert archive / Kansas / Tornado Warnings in 2004
Tornado Warning 14, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at May 24, 2004, 8:48 PM CDT for Franklin County, Osage County, Kansas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2004, 8:48 PM CDT (01:48 UTC)
- Expired
- May 24, 2004, 9:45 PM CDT
- In force
- 57 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Franklin County, KS, Osage County, KS
The radar
The Topeka radar (KTWX), 86 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 1:10 PM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.8 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3762 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1037 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 253 m²/s²
- 0-3 km storm-relative helicity
- 327 m²/s²
- Significant tornado parameter
- 6.4
- Supercell composite
- 25.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KTOP 250148
TORTOP
KSC059-139-250245-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
847 PM CDT MON MAY 24 2004
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHERN FRANKLIN COUNTY IN EAST CENTRAL KANSAS
SOUTHEASTERN OSAGE COUNTY IN EAST CENTRAL KANSAS
* UNTIL 945 PM CDT
* AT 844 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR LYNDON...OR
ABOUT 23 MILES WEST OF OTTAWA...MOVING EAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
MELVERN
QUENEMO
WILLIAMSBURG
PRINCETON
RICHMOND
LANE
THIS WARNING REPLACES THE PREVIOUSLY ISSUED WARNING FOR CENTRAL
OSAGE COUNTY.
FOR YOUR SAFETY...GO TO A STORM SHELTER OR BASEMENT NOW TORNADOES
MAY HAVE WINDS GREATER THAN 100 MPH. AVOID OVERPASSES AND WINDOWS.
COVER YOUR HEAD.
LEAVE MOBILE HOMES AND VEHICLES...AND GO TO A BASEMENT OR STORM
SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH
OR OTHER LOW SPOT AND COVER YOUR HEAD. AVOID OVERPASSES.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVER WEATHER INFORMATION.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING
FOR NORTHEASTERN KANSAS. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
1000 PM CDT MONDAY EVENING FOR EAST CENTRAL KANSAS.
LAT...LON 3861 9568 3852 9577 3840 9548 3839 9507
3852 9506
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at May 24, 2:27 PM CDT, 6 hours 21 minutes earlier.
Area forecast discussion, May 24, 2:27 PM CDT, 6 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 227 PM CDT MON MAY 24 2004 .DISCUSSION... PRECIPITATION CHANCE/SEVERITY/AMOUNT TONIGHT INTO TOMORROW ARE THE MAIN INTEREST. SIGNIFICANT EVENT CONTINUES TO BE EXPECTED THIS AFTERNOON AND EVENING. WILL KEEP DISCUSSION FAIRLY BRIEF. JET LEVEL ANALYSIS SHOWED 110KT CORE APPROACHING SOUTHWEST ARIZONA IN SOUTHERN BRANCH THAT EXTENDED UP INTO KANSAS. WATER VAPOR LOOP INDICATED UPPER LEVEL VORT MAX CROSSING THE CO/KS BORDER WITH ANOTHER UPSTREAM NEAR THE CA/BAJA BORDER. SOUTHERLY FLOW HAD RETURNED THE THE REGION AT 850MB WITH 10C DEWPOINT TONGUE FROM SOUTHWEST TEXAS INTO EASTERN OKLAHOMA THEN NORTHWEST INTO CENTRAL NEBRASKA WITH COLD FRONT MAKING ITS WAY SOUTHEAST THROUGH COLORADO. LATEST SURFACE DATA SHOWS LOW NEAR KHLC WITH DRYLINE TRAILING TO THE SOUTHWEST INTO NORTHWEST OKLAHOMA AND WARM FRONT NORTH INTO CENTRAL NEBRASKA. ELEVATED STORMS HAVE BEEN THE MAIN STORY SO FAR WITH UPPER WAVE MOVING IN AND WARM AIR ADVECTION AHEAD OF IT...BUT THIS SHOULD BE CHANGING SHORTLY. PER 18Z SOUNDING AND SPC MESOANALYSIS PAGE... CONVECTIVE TEMPS HAVE BEEN REACHED OVER PORTIONS OF THE AREA WITH LITTLE IF ANY CIN LEFT. LOW LEVEL FORCING VIA DRYLINE SHOULD GET THINGS STARTED AND STORMS MOVE ENE THROUGH THE AREA. TORNADIC THREAT LOOKS GREATEST NEAR THE NE BORDER WHERE LOW LEVEL WINDS WILL BE THE MOST BACKED...BUT ANY CELL THAT FORMS WILL BE CAPABLE OF TIGHT ROTATION GIVE EXTREME CAPE VALUES AND SHEAR. SEE LATEST INFO FROM SPC FOR UPDATES. AS NORTHERN PLAINS UPPER SYSTEM MOVES EAST TONIGHT...FRONTAL ZONE TO SINK SOUTHEAST THROUGH THE CWA. MID TEEN 850MB DEWPOINTS TO MOVE IN ALONG BOUNDARY WITH STORM MOTIONS NEARLY PARALLEL TO FRONT. STRONG THETA E CONVERGENCE WITH PRECIPITABLE WATER VALUES FROM 1.5 TO 2 INCHES AND EXIT REGION OF UPPER JET COMING INTO PLAY. FLASH FLOOD GUIDANCE IS FAIRLY LOW...ESPECIALLY FOR THE 3 AND 6 HR DURATIONS...AND FLOOD WATCH SEEMS IN ORDER. WITH MORE RAINFALL EXPECTED IN NEBRASKA TONIGHT AND RISES ALREADY IN SOME NORTHERN RIVERS...WILL EXTEND NORTHERN PORTION OF WATCH TO NOON. FRONT SHOULD EDGE ITS WAY SOUTH TUESDAY WITH CONTINUED CONVERGENCE ALONG IT ALOFT. EXPECT RAIN TO SLOWLY DIMINISH DURING THE DAY...BUT ETA BRINGS THE NEXT VORT MAX IN LATE IN THE DAY. THIS WILL KEEP SOME OPPORTUNITY FOR RAIN NEAR THE FRONT INTO TUESDAY NIGHT. WILL KEEP WEDNESDAY DRY FOR NOW BUT WILL NEED TO WATCH IS LOCATION. CHANGES IN THE HOLIDAY WEEKEND PERIODS WERE FEW. CHANCES FOR THUNDERSTORMS WILL PERSIST UNTIL THE UPPER TROF TO THE WEST MOVES THROUGH. AM NOT CONFIDENT ENOUGH THAT THIS WILL OCCUR BY MEM DAY GIVEN RECENT SLOWING TRENDS OF THE MODELS. MOST CONFIDENCE IN THUNDER REMAINS TO BE FROM THURSDAY NIGHT INTO FRIDAY NIGHT WITH LEAD WAVE MOVING THROUGH. && .TOP...WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR ALL ZONES TONIGHT THROUGH NOON TUESDAY. && 65
Hazardous weather outlook, May 24, 4:08 PM CDT, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 408 PM CDT MON MAY 24 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-251000- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 408 PM CDT MON MAY 24 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. ...SEVERE WEATHER OUTBREAK POSSIBLE TONIGHT... .DAY ONE...TONIGHT SEVERE THUNDERSTORMS WILL MOVE ACROSS THE AREA TONIGHT. LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS ARE LIKELY. TORNADOES ARE ALSO POSSIBLE. HEAVY RAINFALL IS ALSO POSSIBLE TONIGHT AND MAY RESULT IN FLOODING. A FLOOD WATCH IS IN EFFECT FOR EAST CENTRAL AND NORTHEAST KANSAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED TO CONTINUE OVER PORTIONS OF THE AREA INTO TUESDAY MORNING. ADDITIONAL HEAVY RAINFALL IS POSSIBLE. THE FLOOD WATCH CONTINUES FOR NORTHEAST AND EAST CENTRAL KANSAS UNTIL NOON TUESDAY. THERE IS A CHANCE FOR MORE THUNDERSTORMS TUESDAY AFTERNOON AND TUESDAY NIGHT OVER MUCH OF THE AREA. THUNDERSTORMS ARE ALSO POSSIBLE FROM THURSDAY AFTERNOON THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED TONIGHT. SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAIN ACCUMULATIONS. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, May 24, 8:25 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
825 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0822 PM HAIL OSAGE CITY 38.63N 95.83W
05/24/2004 1.00 INCH OSAGE KS TRAINED SPOTTER
&&
BNLocal storm report, May 24, 8:27 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
827 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0823 PM HAIL 4 SE SCRANTON 38.74N 95.69W
05/24/2004 0.88 INCH OSAGE KS TRAINED SPOTTER
&&
BNLocal storm report, May 24, 8:35 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
835 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0834 PM HAIL 1 NW LYNDON 38.62N 95.70W
05/24/2004 0.75 INCH OSAGE KS TRAINED SPOTTER
&&
BNLocal storm report, May 24, 8:36 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
836 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0836 PM FUNNEL CLOUD 2 S LYNDON 38.58N 95.68W
05/24/2004 OSAGE KS TRAINED SPOTTER
&&
BNLocal storm report, May 24, 8:37 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
837 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0812 PM HAIL 2 S WHITING 39.56N 95.61W
05/24/2004 0.88 INCH JACKSON KS TRAINED SPOTTER
&&
BNLocal storm report, May 24, 8:43 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
843 PM CDT MON MAY 24 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0842 PM FUNNEL CLOUD 6 N POMONA 38.70N 95.45W
05/24/2004 FRANKLIN KS LAW ENFORCEMENT
&&
BNThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 7:00 PM CDT | Severe Thunderstorm Warning | TOP | Osage, Wabaunsee | 30 min |
| May 24, 7:21 PM CDT | Tornado Warning | TOP | Osage, Shawnee, Wabaunsee | 39 min |
| May 24, 7:28 PM CDT | Tornado Warning | TOP | Douglas, Jefferson, Shawnee | 62 min |
| May 24, 7:38 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 67 min |
| May 24, 7:58 PM CDT | Tornado Warning | TOP | Osage | 47 min |
| May 24, 8:06 PM CDT | Severe Thunderstorm Warning | TOP | Jackson | 24 min |
| May 24, 8:07 PM CDT | Tornado Warning | TOP | Lyon, Osage | 53 min |
| May 24, 8:13 PM CDT | Tornado Warning | TOP | Douglas | 17 min |
| May 24, 8:30 PM CDT | Severe Thunderstorm Warning | TOP | Jackson | 45 min |
| May 24, 8:42 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 63 min |
| May 24, 8:45 PM CDT | Tornado Warning | TOP | Franklin | 45 min |
| May 24, 9:39 PM CDT | Tornado Warning | TOP | Franklin | 36 min |
| May 24, 9:46 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 29 min |
| May 24, 9:51 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 39 min |
| May 24, 9:56 PM CDT | Tornado Warning | TOP | Coffey | 34 min |
| May 24, 10:20 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 40 min |
| May 24, 10:28 PM CDT | Severe Thunderstorm Warning | TOP | Osage | 32 min |
| May 24, 10:54 PM CDT | Severe Thunderstorm Warning | TOP | Franklin | 36 min |
Nearby
Tornado Warnings in Kansas, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.